Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
April 28, 2004
Complications, Hyperglycemia and DKA
Question from Seattle, Washington, USA:
I've had type 1 diabetes for 14 years. I have had my share of bad times with the disease, but I am trying hard to maintain good to excellent control. My last a1c was 6.6. For the last week, my blood sugars have been very erratic. For instance, my blood sugar yesterday was 508 mg/dl [28.2 mmol/L] and then one-half hour later it was 118 mg/dl, [6.5 mmol/L], then another one-half hour later my blood sugar was 348 mg/dl [19.3 mmol/L]. Throughout this, I have been spilling large amounts of ketones, and vomiting a lot. Two days ago, I decided to go to the emergency room at the advice of my doctor. I was told that I was not in DKA, but I was just dehydrated which is what caused the ketones. I was given some suppositories for the vomiting without much relief. I was also being treated for an urinary tract infection for four days. At the hospital, I was told that the urine was clean except for the ketones, glucose and large amounts of protein. The blood tests were relatively okay except for high sugar and high creatinine from kidney disease. I am still vomiting, spilling ketones, and having erratic blood sugars. I can't figure out what to do, and I am seriously considering allowing myself to go into DKA just to get some help.
It sounds like you are doing this all on your own. I would recommend you find a physician who would help you with your blood sugars. You need some daily reporting so that adjustments can be made or a change in your regimen as is appropriate. Dehydration will cause labile blood sugars. I agree that until the dehydration is corrected, the high sugars will persist. You also mentioned you have renal disease. It is known that the kidneys are source of glucose removal. If your kidneys do not work normally, your sugars may also be more erratic. I would recommend you find a physician who can see you soon and treat your blood sugars. Preferably, the physician will have a diabetes educator to help evaluate your functional knowledge of diabetes care and a person you can talk to.